Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 47, NWS Milwaukee, WI

July 5, 2023Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 5, 2023, 1:19 PM CDT for Dodge County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2023, 1:19 PM CDT (18:19 UTC)
Expired
Jul 5, 2023, 1:48 PM CDT
In force
29 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dodge County, WI

The radar

The Milwaukee radar (KMKX), 35 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS53 KMKX 051819
SVRMKX
WIC027-051900-
/O.NEW.KMKX.SV.W.0047.230705T1819Z-230705T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
119 PM CDT Wed Jul 5 2023

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dodge County in southeastern Wisconsin...

* Until 200 PM CDT.

* At 119 PM CDT, a severe thunderstorm was located near Watertown,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Watertown, Juneau, Hustisford, Lebanon, Reeseville, Richwood,
  Clyman, and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4323 8848 4320 8879 4320 8885 4325 8897
      4347 8872
TIME...MOT...LOC 1819Z 240DEG 21KT 4325 8882 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KUROSKI
1 follow-up statement
231 
WWUS53 KMKX 051848
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
148 PM CDT Wed Jul 5 2023

WIC027-051858-
/O.CAN.KMKX.SV.W.0047.000000T0000Z-230705T1900Z/
Dodge WI-
148 PM CDT Wed Jul 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DODGE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4323 8848 4320 8879 4320 8885 4325 8897
      4347 8872
TIME...MOT...LOC 1845Z 240DEG 21KT 4334 8861 

$$

KUROSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:05 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 5, 10:05 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1005 AM CDT Wed Jul 5 2023

.UPDATE...
(Issued 1005 AM CDT Wed Jul 5 2023)

Minor timing differences with the frontal passage and associated
minor changes to the high temperatures today are the main
adjustments to the forecast this morning. Continuing the thought
that gusty winds are the main concern with the associated line of
storms. Dry pocket aloft should assist with downburst potential,
with ML CAPE remaining favorable for storm development along and
ahead of the front. Main line of storms still looks to exit the
region early this evening, with some lingering showers and perhaps
an isolated thunderstorm expected into the early overnight hours
before ending. Dry weather still expected on Thursday as high
pressure builds back into the area.

MH

&&

.SHORT TERM...
(Issued 337 AM CDT Wed Jul 5 2023)

Today through Thursday:

A cold front will move through southern Wisconsin today, bringing
a chance for showers and thunderstorms. There could be a few
showers well ahead of the front this morning, but the bulk of
precip is expected with the frontal passage this afternoon. Looks
like enough of a window of time ahead of the front for some
heating and increasing instability, with ML CAPE around 1000-1500
J/kg by early afternoon. There won't be much shear to go along
with the instability...and mid-level lapse rates are on the lower
end as well. Could be a few stronger storms given the instability
and marginal shear, with gusty winds more of a concern than hail.
Precipitable water values are expected to push 2 inches given
dewpoints rising to near 70 ahead of the front. This could result
in some brief heavy rainfall as the storms move through.

The main line of storms should clear the southeast forecast area
by early evening, with some lingering post frontal showers
possible along with a few rumbles of thunder. This activity should
wind down by overnight, with dry weather then expected on Thursday
as high pressure begins to build back into the area.

Temps today will approach 90 in the east ahead of the front, with
low to mid 80s west given the earlier arrival of the front and
precip. Lingering clouds and cooler conditions behind the front
will likely keep high temps from getting out of the 70s on
Thursday.

DDV

&&

.LONG TERM...
(Issued 337 AM CDT Wed Jul 5 2023)

Friday through Tuesday:

Kept some low shower/storm chances going at times late this
weekend into early next week. Not a very strong signal for precip
any given day, but this pattern will leave the door open for
shortwaves to move through once in a while, which could kick off a
few showers/storms. Temps are expected to gradually warm back up
Friday through Monday, with a halt to this possible by Tuesday as
a stronger system may move into the area.

DDV

&&

.AVIATION...
(Issued 1005 AM CDT Wed Jul 5 2023)

VFR conditions expected through this morning across southern
Wisconsin, with MVFR conditions developing at times beneath
showers and thunderstorms as a cold front progresses northwest to
southeast today and tonight. Wind shift from southwesterly to
northwesterly expected this afternoon, with some gustier winds
possible along the immediate frontal passage. Stronger
thunderstorms may be capable of producing briefly gusty winds as
well, especially in far southern Wisconsin.

MH

&&

.MARINE...
(Issued 337 AM CDT Wed Jul 5 2023)

Low pressure will move through the area today, dragging a cold
front through along with a chance for showers and storms. South to
southwest winds ahead of the front into this afternoon will
become northerly and breezy behind the front late today into
tonight. The breezy northerly winds will linger into Thursday
before lighter winds return late week into the weekend under high
pressure.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 5, 4:08 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
408 AM CDT Wed Jul 5 2023

WIZ046-047-051-052-056>060-062>072-060915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
408 AM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast
Wisconsin.

.DAY ONE...Today and Tonight

A round of thunderstorms is anticipated this afternoon and
evening, along and ahead of a cold front. Some stronger
thunderstorms capable of marginally severe hail and gusty winds
are possible during this period, particularly in southeast
Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be small chances for thunderstorms at times Friday
night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-060915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
408 AM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A round of thunderstorms is anticipated later Wednesday afternoon
and evening, along a cold front. Some stronger storms with gusty
winds and hail are possible during this period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be small chances for thunderstorms at times Friday
night through Tuesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-060915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
408 AM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

A round of thunderstorms is anticipated over most of the lake
this afternoon into tonight, as a cold front moves eastward. Some
stronger storms with gusty winds and hail are possible, mainly
over southern portions of the lake.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be small chances for thunderstorms at times Friday
night through Tuesday.

www.weather.gov/mkx

In the hours before

Local storm report, Jul 5, 12:34 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1234 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     Hail             2 W Fitchburg           42.99N 89.46W
07/05/2023  M1.00 inch       Dane               WI   Public

            Quarter size hail now falling within this
            storm.

&&

Halbach
Local storm report, Jul 5, 12:38 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1238 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     Hail             2 W Fitchburg           42.99N 89.46W
07/05/2023  U0.25 inch       Dane               WI   Public

            Corrects previous hail report from 2 W
            Fitchburg. Believe this to have been a fake
            report.

&&

Halbach
Local storm report, Jul 5, 1:04 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
104 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Gst     Fitchburg               42.99N 89.43W
07/05/2023  E60 MPH          Dane               WI   911 Call Center

            Tree limbs down in Fitchburg. Via Dane
            County Dispatch.

1233 PM     Tstm Wnd Gst     3 ENE Fitchburg         43.00N 89.38W
07/05/2023  E60 MPH          Dane               WI   911 Call Center

            Trees down on the east side of Fitchburg.

&&

Halbach
Local storm report, Jul 5, 1:11 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
111 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     Tstm Wnd Gst     Rockdale                42.97N 89.03W
07/05/2023  E60 MPH          Dane               WI   911 Call Center

            Large tree down in the area of E. Rockdale
            Rd in the town of Christiana.

1219 PM     Tstm Wnd Gst     1 NE Rockdale           42.98N 89.02W
07/05/2023  E60 MPH          Dane               WI   911 Call Center

            Power lines reported down in Town of
            Rockdale.

1250 PM     Tstm Wnd Gst     1 E Stoughton           42.92N 89.20W
07/05/2023  E60 MPH          Dane               WI   911 Call Center

            Power lines knocked down east of Stoughton.
            Via Dane County 911.

&&

Halbach

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:29 PM CDTSevere Thunderstorm WarningMKXDane46 min
Jul 5, 12:40 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge50 min
Jul 5, 12:57 PM CDTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson48 min
Jul 5, 1:46 PM CDTSevere Thunderstorm WarningMKXDane, Green, Rock29 min
Jul 5, 1:48 PM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha27 min
Jul 5, 2:02 PM CDTSpecial Marine WarningMKX58 min
Jul 5, 2:03 PM CDTSevere Thunderstorm WarningMKXMilwaukee27 min
Jul 5, 2:06 PM CDTSevere Thunderstorm WarningMKXSheboygan24 min
Jul 5, 2:08 PM CDTSpecial Marine WarningMKX57 min
Jul 5, 2:10 PM CDTSpecial Weather StatementMKXWaukesha50 min
Jul 5, 2:11 PM CDTSpecial Marine WarningMKX94 min
Jul 5, 2:12 PM CDTSpecial Weather StatementMKXJefferson48 min
Jul 5, 2:19 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson21 min
Jul 5, 2:27 PM CDTSpecial Marine WarningMKX93 min
Jul 5, 2:39 PM CDTSpecial Marine WarningMKX66 min
Jul 5, 2:39 PM CDTSpecial Weather StatementMKXMilwaukee, Ozaukee, Sheboygan36 min
Jul 5, 3:00 PM CDTAreal Flood AdvisoryMKXSheboygan3 hr
Jul 5, 3:03 PM CDTSpecial Weather StatementMKXLafayette42 min
Jul 5, 3:19 PM CDTSpecial Weather StatementMKXRock26 min
Jul 5, 3:21 PM CDTAreal Flood AdvisoryMKXMilwaukee, Waukesha3 hr
Jul 5, 3:39 PM CDTSpecial Marine WarningMKX66 min
Jul 5, 3:46 PM CDTSpecial Marine WarningMKX59 min
Jul 5, 4:03 PM CDTSpecial Weather StatementMKXGreen42 min
Jul 5, 4:05 PM CDTSpecial Weather StatementMKXRacine40 min
Jul 5, 5:31 PM CDTSpecial Weather StatementMKXDane44 min
Jul 5, 5:51 PM CDTSpecial Weather StatementMKXColumbia39 min
Jul 5, 6:49 PM CDTSpecial Weather StatementMKXDodge26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.